• question-icon

    What causes soft stools, faecal leaks and frequent BM while on iron supplements?

default
Posted on Mon, 23 May 2016 in Medicines and Side Effects
Question: I have ongoing very soft stools leading occasionally to faecal leaks making liners necessary. It all began having to take iron tablets over a long period. Apart from feeling that I have not fully emptied my bowels, I experience no pain nor is my stool abnormally coloured or show any blood. However, I feel uncomfortable/apprehensive about it all as I also suffered a broken neck of femur last October and a mitral valve replacement (tissue) in Summer the same year. For your advice I should be most grateful.
XXXXX
doctor
Answered by Dr. Shoaib Khan 1 hour later
Brief Answer:
Here are a few options you can consider ma'am

Detailed Answer:
Hello XXXX and welcome.

Thank you for writing to us.

I have gone through your query with diligence and would like you to know that I am here to help. I understand how iron supplements can cause such a reaction to your digestive tract, and as I understand you require them so there is no way you would want to avoid them, so the only way to help yourself is:

+Initiation of probiotics (which are available at all medical stores or ready made at grocery stores): Consume as much as possible
+Stick to a liquid or semi-solid diet to avoid irritating your digestive tract from digesting solid or spicy/oily/fried/fatty food
+Drink plenty of fluids to avoid dehydration
+Purchase an ORS (oral rehydration solution) to provide yourself with all the electrolytes that are being lost from the loose stools/diarrhea

If you are still on the iron tablets and require to take them for a longer period then the above substitutes could be considered. But if there is an option to substitute the iron tablets with a once in a while blood transfusion, may be that would be a more comfortable option.

I hope you find my response helpful. Please feel free to write back to me for any further clarifications, I am always here to help.

Best wishes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Shoaib Khan

General & Family Physician

Practicing since :2009

Answered : 9409 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Blood transfusion

doctor1 MD

Hubby has chrone he hurt his back and cant walk so we took him to hospital when he got there he needed a blood transfusion 4 bags and also a bag of...

doctor1 MD

Hi I am an 33 year old woman, 25 weeks pregnant - 26 weeks on Monday. I have a pregnancy condition called NAIT so I am on 40mg of Steroids a day...

doctor1 MD

My mother in law has been in ICU 8 times since August 2009-she keeps having to get blood transfusions because it disappears-but does not come out...

doctor1 MD

I have been suffering with this rash like blisters that appear to be coming from my hair all over my body especialy my left arm it was after...

doctor1 MD

i was in renal and liver failure due large vol blood loss surgery 8 days before rec 2 abc transfusion all organs compromised and prescribed...

doctor1 MD

My brother was diagnosed with severe dengue in Philippines and has been in hospital for 10 days. He's had another blood transfusion recently...

doctor1 MD

Hi, my brother is diagnosed with severe dengue in the Philippines. He's in the ICU at the moment. I am overseas and would like to know if his life...

Get personalised answers from verified doctor in minutes across 80+ specialties

130 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Shoaib Khan
  • Q - Not getting proper sleep, don't want to take sleeping pills. What to take?

  • Q - Radiation done for tongue cancer. Started getting pain. How to overcome...

  • Q - How to get rid of swollen and painful inner labia?

  • Q - Have bradycardia. Got positive stress test and qrs-t angle on ekg. Risk...

  • Q - Suffering from chronic acute bronchitis and recurrent pneumonitis. Safe...

  • Q - Hard bump appeared on inner thigh and lower abdomen. What could be...

  • Q - Have severe dry eye. On Restasis. Used moisture pads. Nothing helped....

  • Q - Have osteoporosis. Is it safe to stop taking fosomax while on calcium...

  • Q - Sudden pop sound in back. Experiencing pain and hot flashes. Took...

  • Q - Suffering from post-traumatic stress disorder and bipolar 2. Why am I...

backtotop2